Kansas, 2017

Hail in Kansas, March 24 to 29, 2017

March 24 to 29, 2017 · NWS ICT · 9 events in 4 counties and zones

An upper-deck trough that was situated over Southeast Colorado drifted to Western Oklahoma. The trough induced weak surface cyclogenesis over Southwest Kansas and Western Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An upper-deck trough that was situated over Southeast Colorado drifted to Western Oklahoma. The trough induced weak surface cyclogenesis over Southwest Kansas and Western Oklahoma. The two combined to produce scattered thunderstorms across South-Central Kansas late in the afternoon. The thunderstorms continued well into the evening and while they were prolific hail-producers, the majority of the hail reported was 1 inch or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 24, 2:02 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 24, 2:02 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
302 PM CDT Fri Mar 24 2017

.SHORT TERM...(This evening through Monday night)
Issued at 302 PM CDT Fri Mar 24 2017

Latest trends in the RAP/HRRR continue to support the forecast
thesis of low-topped, strong to severe convection potential late
this afternoon/early evening across south central/southeast
Kansas. The NAM/RAP may also have the right idea in backing the
surface flow and advecting higher surface dew points a bit further
west across parts of south central Kansas between 21-00z. This
supports SBCAPE values of 1200-1500 j/kg with low level (0-3km)
CAPE values over 225 j/kg. So all facets of severe weather will
remain possible in the potential cold-core setup as the near
northeast quad of the upper low affects the area through early
this evening. Scattered to numerous showers can be expected
tonight into Saturday morning within the back edge of the
deformation zone and wrap-around precip to the north and northwest
of the eastward migrating upper low. Its rather slow northeast
departure across Missouri through Saturday supports holding on to
low to modest PoPs across southeast Kansas through much of the
day. After a brief respite late Saturday into early Sunday, the
next upper trof will move into the area late Sunday through early
Monday. The modest moisture return will be sufficient given the
progged transient lift across the area for scattered showers and a
few storms over southern Kansas. After some morning precip
chances Monday, dry weather is expected in the afternoon.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 302 PM CDT Fri Mar 24 2017

Another upper trof will dig south across California
early next week and into a closed low across the southwest CONUS.
This system still looks to move east across the central and
southern Plains by mid-week, providing the area with more precip
chances.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1141 AM CDT Fri Mar 24 2017

Main aviation concern will be storms this afternoon and lowering
ceilings tonight.

Storms are expected to develop in the next couple of hours
just east of I-135 and am currently going with the thinking they
will be just east of KICT. So as far as daytime convection, feel
KCNU will have the best chance generally after 20z. Cold front
will surge through the area as the powerful upper low tracks east.
This will flip winds around to the north and also usher-in some
MVFR ceilings. This front should move through KRSL by 23z and KICT
after 00z. Confidence is high in widespread MVFR ceilings, and
some IFR can't be ruled out, especially west of I-135 tonight.

&&

.FIRE WEATHER...
Issued at 302 PM CDT Fri Mar 24 2017

Scattered to numerous showers and storms will affect much of the
area this evening into the overnight hours before ending early on
Saturday. Gusty winds this evening ahead of and behind a cold
front will keep grassland fire danger very high in rain-free
areas. Fire danger is expected to be only moderate to high the
next several days with a good chance for showers again late
Sunday into early Monday. These rains should provide decent
green-up across the area as we head into next week.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  59  42  72 /  60  20   0  30
Hutchinson      44  58  40  70 /  50  10   0  30
Newton          44  56  41  69 /  60  20   0  30
ElDorado        46  57  42  71 /  70  30   0  30
Winfield-KWLD   47  61  42  74 /  60  20   0  30
Russell         40  58  38  66 /  30  10   0  30
Great Bend      40  60  38  66 /  30   0   0  30
Salina          44  57  40  67 /  60  20   0  20
McPherson       44  56  39  69 /  50  20   0  30
Coffeyville     50  60  44  74 /  60  50   0  30
Chanute         49  58  43  72 /  70  60  10  20
Iola            49  57  43  71 /  70  60  10  20
Parsons-KPPF    50  59  44  73 /  60  60  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CDT this evening for KSZ067>070-082-
083-091>094-098.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...RBL
FIRE WEATHER...KED
Hazardous weather outlook, Mar 24, 2:42 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
342 PM CDT Fri Mar 24 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
342 PM CDT Fri Mar 24 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected through early this
evening. The main threats will be hail up to golf ball size and
damaging winds to 65 mph. A brief tornado or two will be possible
as well, especially in south-central Kansas and the Flint Hills.

Very high grassland fire danger will affect rain-free areas
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another chance for strong and perhaps a few severe storms will be
on Sunday afternoon and evening for portions of southern Kansas.
The main concerns will be large hail and damaging winds.

A chance for thunderstorms will also return by the middle of next
week across southern Kansas. A few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through early this evening, primarily
across south central and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Mar 24, 3:31 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 NE WICHITA EISENHOWER 37.69N 97.40W
03/24/2017  M0.50 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&

KED
Special weather statement, Mar 24, 3:34 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
434 PM CDT FRI MAR 24 2017

KSZ083-242215-
Sedgwick KS-
434 PM CDT FRI MAR 24 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Sedgwick County in south central Kansas...

* Until 515 PM CDT

* At 429 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Clearwater...moving north at
  15 mph. Another strong storm was near Wichita Eisenhower National
  airport...moving north at 15 mph.

Hail up to the size of dimes will be possible with these storms.

* Locations impacted include...
  Wichita, Haysville, Park City, Valley Center, Goddard, Maize,
  Clearwater, Colwich, Garden Plain, Downtown Wichita, West Wichita,
  Eisenhower National Airport, South Wichita, Oaklawn and Lake Afton.

LAT...LON 3773 9773 3773 9770 3775 9770 3787 9731
      3748 9729 3748 9756
TIME...MOT...LOC 2132Z 172DEG 15KT 3755 9752

JAKUB
Special weather statement, Mar 24, 3:37 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
437 PM CDT FRI MAR 24 2017

KSZ052-069-242215-
Butler KS-Marion KS-
437 PM CDT FRI MAR 24 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Southeastern Marion County in central Kansas...

* Until 515 PM CDT

* At 434 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles east of Potwin, or 9 miles
  north of El Dorado...moving north at 15 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Peabody, Potwin and Burns.

LAT...LON 3816 9715 3820 9686 3810 9684 3809 9684
      3791 9680 3782 9698
TIME...MOT...LOC 2137Z 172DEG 14KT 3795 9689

JAKUB
Local storm report, Mar 24, 3:41 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             1 W WEST WICHITA        37.69N 97.48W
03/24/2017  E0.75 INCH       SEDGWICK           KS   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED NEAR CENTRAL AND MAIZE.

&&

RBL
Special weather statement, Mar 24, 3:46 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
446 PM CDT FRI MAR 24 2017

KSZ068-083-242230-
Harvey KS-Sedgwick KS-
446 PM CDT FRI MAR 24 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Harvey County in south central Kansas...
  North central Sedgwick County in south central Kansas...

* Until 530 PM CDT

* At 443 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Bentley, or near Colwich...
  moving north at 15 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Newton, Valley Center, Halstead, Sedgwick, Burrton, Mount Hope,
  Andale and Bentley.

LAT...LON 3785 9737 3777 9764 3804 9770 3806 9739
TIME...MOT...LOC 2146Z 174DEG 15KT 3785 9752

JAKUB
Local storm report, Mar 24, 3:47 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             1 NW WEST WICHITA       37.70N 97.47W
03/24/2017  E0.88 INCH       SEDGWICK           KS   TRAINED SPOTTER

            NUMEROUS REPORTS OF DIME TO NICKEL SIZE HAIL ACROSS WEST
            WICHITA.

&&

RBL

The radar

The Wichita radar (KICT), 27 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Sedgwick

When
March 24, 3:56 PM CST to 3:59 PM CST
Where
Sedgwick County, 0.69 mi N of Bentley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.890, -97.520

The report was received via KWCH Channel 12.

Hail, Chase

When
March 24, 4:08 PM CST to 4:09 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.370, -96.540

Hail, Sedgwick

When
March 24, 4:10 PM CST to 4:11 PM CST
Where
Sedgwick County, 4.46 mi NNW of Clearwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.560, -97.530

An off-duty NWS employee reported the event.

Hail, Sedgwick

When
March 24, 4:12 PM CST to 4:13 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
1 in hail
Reported by
Public
Coordinates
37.510, -97.500

Hail, Harvey

When
March 24, 4:15 PM CST to March 29, 4:18 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
1.75 in hail
Reported by
Public
Coordinates
38.000, -97.510

There were numerous reports of golf ball-sized hail in Halstead.

Hail, Harvey

When
March 24, 4:18 PM CST to 4:19 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.000, -97.510

Most of the hail was pea to dime-sized, but a few were quarter-sized.

Hail, Harvey

When
March 24, 4:22 PM CST to 4:25 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
1.25 in hail
Reported by
Public
Coordinates
38.000, -97.510

Hail, Harvey

When
March 24, 4:24 PM CST to 4:25 PM CST
Where
Harvey County, 0.54 mi E of Halstead
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.000, -97.510

Hail, McPherson

When
March 24, 4:57 PM CST to 4:58 PM CST
Where
McPherson County, Moundridge
Measured
1 in hail
Reported by
Public
Coordinates
38.200, -97.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687508, 687510, 687511, 687512, 687513, 687516, 687517, 687519, 687526.